Iowa, 2024

Hail and Damaging Winds in Iowa, September 19, 2024

September 19, 2024 · NWS ARX · 5 events in 3 counties and zones

On September 19th, a lone severe thunderstorm developed a very impressive hail core aloft as it moved into Howard County. As it progressed through Howard County, it dropped quarter sized hail southeast of Riceville which damaged crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$124,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

On September 19th, a lone severe thunderstorm developed a very impressive hail core aloft as it moved into Howard County. As it progressed through Howard County, it dropped quarter sized hail southeast of Riceville which damaged crops. Later into the evening, additional storms developed near the Mississippi River bringing isolated wind damage to Clayton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 1:15 PM CST, 3 hours 7 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to increase for this afternoon and evening (70 to 90%). A slight risk (level 2 of 5) for severe weather continues for much of the area. Main hazards are large hail and damaging winds, an isolated tornado, lightning and local downpours of heavy rain.
  • Above normal temperatures continue through Saturday before cooling to more seasonal temperatures lasting into early next week.
  • Chances for rain return Saturday and possibly Sunday as next storm system moves into the region.
Area forecast discussion, Sep 19, 1:15 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CDT Thu Sep 19 2024

.KEY MESSAGES...

- Showers and thunderstorms are expected to increase for this
  afternoon and evening (70 to 90%). A slight risk (level 2 of
  5) for severe weather continues for much of the area. Main
  hazards are large hail and damaging winds, an isolated
  tornado, lightning and local downpours of heavy rain.

- Above normal temperatures continue through Saturday before cooling
  to more seasonal temperatures lasting into early next week.

- Chances for rain return Saturday and possibly Sunday as next
  storm system moves into the region.

&&

.DISCUSSION...
Issued at 210 PM CDT Thu Sep 19 2024

Overview:

Late morning water vapor satellite imagery, 500mb heights, and
lightning showed an area of closed low pressure over the
Saskatchewan/Manitoba border with a ridge from parts of the Great
Lakes into the Mid-Mississippi Valley to the Southern Plains.  A
second area of closed low pressure was over the Southwest U.S.
Lightning was noted to the east of the upper level trough from parts
of northern Minnesota into western Wisconsin/central Iowa toward
northwest Missouri. An additional isolated storm was noted near the
front in northeast Neb.  Surface dewpoints at 16Z were mostly in the
upper 50s to lower 60s. Dewpoints in the upper 60s to around 70 were
pooled ahead of the surface front in southwest Minnesota. At
17Z...Visible satellite imagery has some clouds locally with a large
clearing area to the west with temperatures warming into the 80s.

An 18Z radiosonde was launched at MPX. Lapse rates were steep
around 8.7 deg C/km with SBCAPE of nearly 3000 J/kg and
downdraft CAPE of near 1000 J/kg.

The latest reflectivity shows storms growing across northern
Iowa with one severe thunderstorm warning issued already. This
is an hour or two ahead of some of the CAMs and these storms are
more elevated.

Strong to severe storm potential with locally heavy rain:

The 500mb trough axis is forecast to swing through the upper
Mississippi Valley this afternoon into this evening dragging a
cold front into the forecast area; gradually exiting the area
Friday morning. The axis of instability over western Minnesota
and northwest Iowa will shift eastward with increasing moisture
transport, an strengthening deep layer shear (pockets of
40-60kts) and 0-1km shear (30-40kts). MLCAPE tends to be
strongest 21-03Z (1000-2500J/kg) in the western portions of the
forecast area, clipping west central WI.

A few of the CAMs (WRFARW/NAMNest) have more convection into early
afternoon for portions of northeast Iowa, thus will continue to
monitor this area along the moisture gradient and gradient of
MUCAPE.  Attention then turns to storms increasing ahead of the cold
front with upscale growth along the front.  Discrete storms will be
capable of producing of severe weather with large hail,
damaging winds, and isolated tornadoes. Some of the forecast
soundings are showing slightly more veered winds versus backed
winds, thus the tornado threat will be conditional on the
ability to tap the backed flow.  The most recent HRRR/RAP show
multiple southwest to northeast broken lines and potential for
embedded bows or surges with some of the line segments. The
HRRR/RAP do try to converge these lines as they move into
western WI by 02 or 03Z, but not as much as the other hi-res
data. Additional storms develop to the west during the evening
and linger until the front pushes through.

A severe weather watch was being coordinated and issued for
parts of southeast MN, wcntrl WI, and parts of northeast Iowa.

Initially, the MPX 19.12Z sounding has a low level inversion and dry
air below 850mb.  Deeper moisture is arriving though with a 15 deg.
C 850mb dewpoint.  Precipitable water values at MPX were nearly 1.5
inches and are forecast to increase across the forecast area 1.5 to
2".  The 2" axis around 00Z is in the western parts of the forecast
area (parts of SE MN/WC WI) exits the area around 06Z with drying
from the west.  Forecast soundings show a warm cloud depth of around
4km.  We have some 10-40% probabilities of 1" per hr. rates on the
19.12Z The 3hr FFG is 2.5 to 3.5".  The storm movement is on the
faster side 25 to 35kts which is less supportive of flash flooding.
However, will want to monitor rain rates and storms moving over the
same area.  HREF PMM for 3hr shows some isolated spots could see
amounts in excess of 2 to 3 inches.

Above normal temperatures through Saturday then cooler for the
weekend into next week:

Surface high pressure builds in for Friday, however 850mb
temperatures do not cool significantly until the next cold front
Saturday night. Highs Friday and Saturday should range from the
mid 70s to the mid 80s. As another 500mb trough moves through
central Canada and the closed low over the Southwest U.S. moves
into the Four Corners region, moisture returns northward and
ahead of the trough Saturday. The forcing appears to be somewhat
split, but there is enough to mention rain chances 40-70%
Saturday night and possibly into Sunday. There is not great
agreement for Sunday on the strength of the push of dry air with
the cold front and the strength of the storm system moving
through Colorado with the deterministic runs. The ensembles do
have 40-70 probabilities of 0.25" or more. We'll continue to
monitor this though with the deterministic EC being drier for
Sunday. Similarly for Monday, depending on the closed low
tracking into the region, precipitation may affect parts of the
forecast area. We are on the cool side of the front Sunday into
mid-week, thus temperatures remain seasonable in the 60s to
lower 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu Sep 19 2024

Thunderstorms will be the main aviation concern this evening with
IFR category reductions possible at times. As a result, have
included a prevailing MVFR conditions with a tempo for IFR visbys
where confidence is highest on timing. Winds may shift to westerly
with strong wind gusts being possible as storms move through. With
convective initiation still 4-5 hours away, likely will need to make
forecast adjustments prior to the 00z issuance depending on
convective trends. Storms move eastbound through the region during
the evening and eventually exit towards midnight. As a front passes
through the region, cooling overnight temperatures and recent
rainfall in combination with clearing skies will create a fairly
favorable fog/low-stratus setup into the morning hours on Friday.
However, there remains some questions with how some stronger winds
to around 20 kts in model soundings (recent HRRR/RAP/NAM) just off
the surface will impact any fog/low-stratus formation. Consequently,
held with the 3SM but will likely introduce IFR/LIFR reductions in
subsequent issuances as forecast confidence increases.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Zapotocny
AVIATION...Naylor
Hazardous weather outlook, Sep 19, 1:59 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
259 PM CDT Thu Sep 19 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-210000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
259 PM CDT Thu Sep 19 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will continue to develop this afternoon, moving west to
east across the area into the late evening hours. Some could be
severe with a large hail and damaging wind threat. A tornado can't
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storm chances for the weekend into early next week.
The probability for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotters groups will be needed for parts of southeast
Minnesota, northeast Iowa and west central Wisconsin this
afternoon and this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Local storm report, Sep 19, 3:09 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
409 PM CDT Thu Sep 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Tstm Wnd Dmg     2 ESE Ostrander         43.60N 92.39W
09/19/2024                   Fillmore           MN   Law Enforcement

            Semi blown over on Highway 63.

&&
Local storm report, Sep 19, 3:29 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
429 PM CDT Thu Sep 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             2 WNW Taopi             43.57N 92.68W
09/19/2024  M0.88 Inch       Mower              MN   Public

&&

JSB
Special weather statement, Sep 19, 3:35 PM CST, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
435 PM CDT Thu Sep 19 2024

MNZ088-192215-
Winona MN-
435 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WINONA COUNTY THROUGH
515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewiston, or 16 miles southwest of Winona, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lewiston around 440 PM CDT.
  Winona and Stockton around 450 PM CDT.
  Trempealeau around 505 PM CDT.

Other locations impacted by this storm include Witoka, Saratoga,
County Roads 6 And 33, Wyattville, Wilson, Hart, Ridgeway, Utica,
Pickwick, and Fremont.

This includes Interstate 90 in Minnesota between mile markers 233 and
265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4396 9208 4410 9170 4410 9168 4407 9166
      4405 9161 4403 9159 4402 9151 4401 9148
      4401 9145 4396 9141 4395 9138 4385 9170
      4385 9207 4387 9208
TIME...MOT...LOC 2133Z 246DEG 35KT 4391 9194

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Naylor
Local storm report, Sep 19, 3:59 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
459 PM CDT Thu Sep 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Gst     3 NE Ostrander          43.64N 92.39W
09/19/2024  M60 MPH          Fillmore           MN   Trained Spotter

0415 PM     Tstm Wnd Gst     Greenleafton            43.58N 92.21W
09/19/2024  M54 MPH          Fillmore           MN   Trained Spotter

0425 PM     Hail             2 N Preston             43.70N 92.08W
09/19/2024  M0.50 Inch       Fillmore           MN   Trained Spotter

0425 PM     Tstm Wnd Dmg     1 E Etna                43.60N 92.33W
09/19/2024                   Fillmore           MN   Trained Spotter

            One tree down along County Road 14.

&&
Local storm report, Sep 19, 4:00 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
500 PM CDT Thu Sep 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Gst     4 N Lyle                43.56N 92.95W
09/19/2024  M52 MPH          Mower              MN   Mesonet

            Mesonet station MN144 U.s.218 - Lyle - Mp 4.

&&
Special weather statement, Sep 19, 4:07 PM CST, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
507 PM CDT Thu Sep 19 2024

MNZ088-WIZ033-041-192245-
Winona MN-Trempealeau WI-La Crosse WI-
507 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WINONA...CENTRAL LA
CROSSE AND SOUTHEASTERN TREMPEALEAU COUNTIES THROUGH 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dakota, or 11 miles northwest of La Crescent, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Trempealeau, Dakota, and Brice Prairie around 510 PM CDT.
  Holmen around 515 PM CDT.

Other locations impacted by this storm include Camp Decorah, Perrot
State Park, Stevenstown, The Valley View Mall, Council Bay, Ridgeway,
New Hartford, County Roads M And W, Peacock Hill, and Mindoro Cut.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 260 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4385 9146 4385 9159 4402 9156 4414 9118
      4411 9115 4407 9115 4407 9111 4386 9096
TIME...MOT...LOC 2207Z 247DEG 36KT 4392 9148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Naylor

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
September 19, 4:22 PM CST
Where
Howard County, 2.76 mi S of Riceville
Measured
0.88 in hail
Reported by
Public
Coordinates
43.330, -92.550

Local businesses south of Riceville reported penny to nickel sized hail.

Hail, Howard

When
September 19, 4:24 PM CST
Where
Howard County, 4.27 mi SSE of Riceville
Measured
1 in hail
Crop damage
$87,000
Reported by
Public
Coordinates
43.310, -92.530

The public reported quarter sized hail 4 miles southeast of Riceville. Damage to was also noted to the crops from the hail.

Hail, Winneshiek

When
September 19, 5:20 PM CST
Where
Winneshiek County, 1.71 mi SE of Burr Oak
Measured
0.88 in hail
Reported by
Public
Coordinates
43.430, -91.860

The public reported nickel sized hail 2 miles southeast of Burr Oak.

Thunderstorm Wind, Clayton

When
September 19, 7:20 PM CST
Where
Clayton County, 0.51 mi W of Garnavillo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.870, -91.240

The public reported damage to a barn via social media east of Elkader. The barn had its door blown in and half of the roof blown off.

Thunderstorm Wind, Clayton

When
September 19, 7:20 PM CST
Where
Clayton County, 2.31 mi SSE of National
Measured
45 kt (52 mph) estimated gust
Crop damage
$37,000
Reported by
Public
Coordinates
42.920, -91.260

The public reported a corn field flattened along the east side of State Highway 52.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213457, 1213458, 1213459, 1213460, 1213461.